White Rose University Consortium logo
University of Leeds logo University of Sheffield logo York University logo

A genetic algorithm based approach to optimal toll level and location problems

Shepherd, S.P. and Sumalee, S. (2004) A genetic algorithm based approach to optimal toll level and location problems. Networks and Spatial Economics, 4 (2). pp. 161-179. ISSN 1572-9427

Text (Secure version for open access)
Available under licence : See the attached licence file.

Download (457Kb)


The derivative based approach to solve the optimal toll problem is demonstrated in this paper for a medium scale network. It is shown that although the method works for most small problems with only a few links tolled, it fails to “converge” for larger scale problems. This failure led to the development of an alternative genetic algorithm (GA) based approach for finding optimal toll levels for a given set of chargeable links. A variation on the GA based approach is used to identify the best toll locations making use of “location indices” suggested by Verhoef (2002).

Item Type: Article
Copyright, Publisher and Additional Information: © 2004 Springer Verlag. This is an author produced version of a paper published in Networks and Spatial Economics. Uploaded in accordance with the publisher's self-archiving policy.
Keywords: Bilevel optimisation, second-best tolls, optimal tolls, optimal location, genetic algorithms
Institution: The University of Leeds
Academic Units: The University of Leeds > Faculty of Environment (Leeds) > Institute for Transport Studies (Leeds)
Depositing User: Adrian May
Date Deposited: 03 May 2007
Last Modified: 23 May 2016 01:22
Published Version: http://www.springerlink.com/content/k38l850t8722m5...
Status: Published
Publisher: Springer Verlag
Refereed: Yes
Related URLs:
URI: http://eprints.whiterose.ac.uk/id/eprint/2453

Actions (repository staff only: login required)